Ice Storm, Okfuskee
- When
- December 20, 5:00 PM CST to December 21, 8:00 PM CST
- Where
- Okfuskee forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.466, -96.323 (the zone’s center; the record gives no point)
Arctic air spread across all of eastern Oklahoma on the 20th as a strong storm system developed into the Southern Rockies. Precipitation began to increase across northeastern Oklahoma during the evening hours of the 20th and continued through the 21st.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Arctic air spread across all of eastern Oklahoma on the 20th as a strong storm system developed into the Southern Rockies. Precipitation began to increase across northeastern Oklahoma during the evening hours of the 20th and continued through the 21st. Warm air overriding the shallow cold air near the ground resulted in freezing rain. Much of eastern Oklahoma north of a McAlester to Stillwell line received between a quarter and a half inch of ice with locally near three quarters of an inch in some areas of northeastern Oklahoma. Scattered to numerous power outages and widespread tree damage occurred across the region. The freezing rain changed to snow during the evening of the 21st with very light accumulations across portions of northeastern Oklahoma. The ice and snow resulted in slick and hazardous roads. The ice finally melted off trees and power lines on the 24th, when temperatures climbed above freezing for the first time since the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 20, 3:29 PM CST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
329 PM CST FRI DEC 20 2013
...UPDATE...
.DISCUSSION...
WITH TEMPERATURES ALREADY AT FREEZING OR BELOW ACROSS BENTON
COUNTY IN ARKANSAS...HAVE EXPANDED THE FREEZING RAIN ADVISORY
INTO THAT AREA AND WILL CANCEL THE FLASH FLOOD WATCH FOR BENTON
COUNTY. ADVISORIES AND WARNINGS MAY NEED TO BE EXPANDED TONIGHT
AS THIS WINTER WEATHER SCENARIO PLAYS OUT.
&&
.PREV DISCUSSION... /ISSUED 303 PM CST FRI DEC 20 2013/
DISCUSSION...
THIS IS A MESSY FORECAST THAT HINGES ON JUST A DEGREE OR SO
AT THE SURFACE. AN ICE STORM WARNING WAS ISSUED EARLIER TODAY
FOR TONIGHT INTO SATURDAY FOR MUCH OF NORTHEAST OKLAHOMA. HAVE
ADDED A FREEZING RAIN ADVISORY FOR A FEW BORDERING COUNTIES
TO THE SOUTH AND EAST OF THE WARNING. A FLASH FLOOD WATCH ALSO
CONTINUE FOR SOUTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS FOR
LATE TONIGHT INTO SATURDAY.
A COLD FRONT HAS BLASTED THROUGH THE AREA TODAY AND CURRENTLY
EXTENDS FROM NEAR ST.LOUIS TO MENA ARKANSAS AND INTO NORTH-CENTRAL
TEXAS. THE FREEZING LINE AT THE SURFACE STRETCHES FROM NEAR SPRINGDALE
ARKANSAS TO EUFAULA OKLAHOMA. THERE IS SOME LIGHT RAIN ACROSS SOUTHEAST
OKLAHOMA INTO WEST-CENTRAL OKLAHOMA IN THE WAKE OF THE FRONT. THE
PRECIPITATION IS EXPECTED TO BECOME MORE WIDESPREAD TONIGHT INTO
SATURDAY AS ISENTROPIC LIFT CONTINUE TO BECOME STRONGER ACROSS
THE AREA. VERTICAL TEMPERATURE PROFILES ACROSS THE AREA SUGGEST IT WILL
BE A FREEZING RAIN/RAIN EVENT TONIGHT INTO SATURDAY. FREEZING RAIN WILL
OCCUR NORTH OF THE FREEZING LINE AND RAIN WITH A FEW EMBEDDED THUNDERSTORMS
WILL OCCUR SOUTH OF THE FREEZING LINE. THE FREEZING LINE IS NOT EXPECTED
TO MOVE A WHOLE LOT TONIGHT AND EVENTUALLY OFF TO THE NORTHWEST ON SATURDAY.
ICE ACCUMULATION AMOUNTS OF ONE-QUARTER TO ONE-HALF INCH ARE EXPECTED IN
THE ICE STORM WARNING AREA WITH LESSER AMOUNTS IN THE ADVISORY AREA. 1 TO
3 INCHES OF RAIN WILL OCCUR ELSEWHERE WITH THE POTENTIAL THUNDER AS THE
ELEVATED INSTABILITIES REMAIN FAVORABLE.
THE PRECIPITATION WILL TRANSITION FROM RAIN/FREEZING RAIN TO A WINTRY MIX
OF FREEZING RAIN/SLEET AND SNOW AND EVENTUALLY TO ALL SNOW SATURDAY NIGHT
INTO SUNDAY AS THE UPPER LEVEL LOW CURRENTLY OVER SOUTHERN ARIZONA MOVES
ACROSS THE AREA. 1 TO 3 INCHES OF SNOW WILL BE POSSIBLE SATURDAY NIGHT
INTO SUNDAY ACROSS PORTIONS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
BEFORE ENDING. ADDITIONAL WINTER WEATHER HEADLINES WILL BE NEEDED FOR THIS
PORTION OF THE EVENT SATURDAY NIGHT INTO SUNDAY.
THE REMAINDER OF THE FORECAST IS PRETTY QUIET WITH A COLD FRONT MOVING THROUGH
THE REGION DRY ON CHRISTMAS DAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 30 34 25 36 / 90 90 60 20
FSM 39 43 34 43 / 90 90 30 20
MLC 33 38 28 42 / 90 90 30 20
BVO 27 32 21 33 / 80 90 80 20
FYV 32 39 29 37 / 90 90 40 20
BYV 32 40 29 37 / 90 90 50 20
MKO 31 35 25 37 / 90 90 40 20
MIO 30 33 24 33 / 90 90 80 20
F10 30 37 25 38 / 90 90 40 20
HHW 41 45 34 45 / 90 90 20 20
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...ICE STORM WARNING UNTIL 6 PM SATURDAY FOR OKZ054-OKZ055-OKZ056-
OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
OKZ065-OKZ066-OKZ067.
FREEZING RAIN ADVISORY UNTIL 6 PM SATURDAY FOR OKZ068-OKZ070-
OKZ071.
FREEZING RAIN ADVISORY FROM MIDNIGHT SATURDAY TO 6 PM SATURDAY
FOR OKZ069.
FLASH FLOOD WATCH FROM MIDNIGHT SATURDAY TO 6 PM SATURDAY FOR
OKZ049-OKZ053-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...FREEZING RAIN ADVISORY FROM MIDNIGHT SATURDAY TO 6 PM SATURDAY
FOR ARZ001.
FLASH FLOOD WATCH FROM MIDNIGHT SATURDAY TO 6 PM SATURDAY FOR
ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...06
LONG TERM....10HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 1153 AM CST FRI DEC 20 2013 ARZ001-002-010-011-019-020-029-OKZ049-053>076-202315- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 1153 AM CST FRI DEC 20 2013 ...FREEZING RAIN TO DEVELOP ACROSS NORTHEAST OKLAHOMA LATE TODAY INTO TONIGHT... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HEAVY RAIN. RISK...LIMITED. AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...AFTER MIDNIGHT. THUNDERSTORMS WITH DANGEROUS LIGHTNING. RISK...LIMITED. AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. ONSET...EARLY AFTERNOON. WINTER WEATHER. ICE ACCUMULATION. RISK...ELEVATED. AREA...NORTHEAST OKLAHOMA. ONSET...AFTER 5 PM. DISCUSSION... AN ICE STORM WARNING IS NOW IN EFFECT FOR ALL OF NORTHEAST OKLAHOMA FROM 6 PM TODAY THROUGH SATURDAY. A STRONG COLD FRONT HAS CLEARED THE AREA LATE THIS MORNING...AND THE SUBFREEZING TEMPERATURES ACROSS NORTHEAST OKLAHOMA WILL PERSIST THROUGH THE REST OF THE DAY AND TONIGHT. MORE WIDESPREAD PRECIPITATION WILL LIFT NORTHEAST INTO THE AREA LATE THIS AFTERNOON...WHICH WILL FALL AS FREEZING RAIN ACROSS A LARGE PORTION OF NORTHEAST OKLAHOMA. PRECIPITATION INTENSITY MAY INCREASE OVERNIGHT...RESULTING IN SIGNIFICANT ICE ACCUMULATIONS IN THE WARNING AREA. THE COLDEST TEMPERATURES WILL REMAIN TO THE NORTHWEST OF INTERSTATE 44...WHERE ICE ACCUMULATIONS ON ROADS WILL RESULT IN DANGEROUS DRIVING CONDITIONS. AREAS TO THE SOUTH OF I-44 WILL LIKELY REMAIN NEAR OR JUST BELOW FREEZING...WITH ICE ACCUMULATIONS MAINLY CONFINED TO POWERLINES...TREES...BRIDGES AND OVERPASSES. REGARDLESS...SIGNIFICANT ICE ACCUMULATIONS ARE EXPECTED...WITH SOME POWER OUTAGES LIKELY. PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE LATER TONIGHT ACROSS SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS...WHICH COULD CREATE FLOODING CONDITIONS. A FLASH FLOOD WATCH IS IN EFFECT FROM MIDNIGHT TONIGHT THROUGH SATURDAY AFTERNOON. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED...BUT EMERGENCY MANAGEMENT AGENCIES NEED TO BE PREPARED FOR THE IMPENDING WINTER WEATHER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SATURDAY AND SUNDAY...WINTER WEATHER POTENTIAL. MONDAY THROUGH THURSDAY...NO HAZARDS. EXTENDED DISCUSSION... FREEZING RAIN IS EXPECTED TO BE ONGOING ACROSS MUCH OF NORTHEAST OKLAHOMA INTO FAR NORTHWEST ARKANSAS EARLY SATURDAY MORNING. ACROSS SOUTHEAST OKLAHOMA AND THE REST OF NORTHWEST ARKANSAS...SHOWERS WILL BE ONGOING SATURDAY MORNING. BY SATURDAY AFTERNOON...MOST LOCATIONS LOOK TO WARM ENOUGH FOR PRECIPITATION TO BECOME A COLD RAIN. LOCATIONS NORTH OF INTERSTATE 44 COULD REMAIN BELOW FREEZING WHICH WOULD CONTINUE CHANCES OF FREEZING RAIN THROUGH THE DAY. ADDITIONAL ICE ACCUMULATIONS DURING THE DAY SATURDAY COULD RANGE FROM A FEW HUNDREDTHS OF AN INCH UP NEAR 15 HUNDREDTHS OF AN INCH. THE ASSOCIATED UPPER LEVEL LOW PRESSURE IS FORECAST TO LIFT NORTHEAST THROUGH THE REGION SATURDAY NIGHT AND SUNDAY. DEEPER COLD AIR ON THE BACKSIDE OF THE LOW PRESSURE SYSTEM WILL ALLOW FOR FREEZING RAIN TO CHANGE OVER TO SLEET AND SNOW ACROSS NORTHEAST OKLAHOMA AND SPREAD INTO NORTHWEST ARKANSAS. PRECIPITATION IS EXPECTED TO REMAIN AS RAIN OVER SOUTHEAST OKLAHOMA INTO WEST CENTRAL ARKANSAS SATURDAY NIGHT...WITH RAIN CHANCES ENDING EARLY SUNDAY MORNING BEFORE COLDER AIR MOVES IN. ALL PRECIPITATION SHOULD TAPER OFF BY SUNDAY AFTERNOON FROM SOUTH TO NORTH. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
The national radar mosaic for the moment the first event began.
19 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481662, 481663, 481671, 481674, 481661, 481664, 481665, 481669, 481670, 481672, 481666, 481667, 481668, 481655, 481656, 481658, 481659, 481657, 481660.